Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 173, NWS Wichita, KS

May 12, 2002Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 12:29 PM CDT for Labette County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 12:29 PM CDT (17:29 UTC)
Expired
May 12, 2002, 1:15 PM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Labette County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 17:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 12:41 PM CDTHail 1.75Mound Vly, KS
May 12, 12:41 PM CDTHail 1.75Mound Vly, KS
May 12, 12:49 PM CDTHail 1.75Parsons, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 513 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 348 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
513 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
348 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 121729
SVRICT
KSC099-121815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1229 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS

* UNTIL 115 PM CDT.

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF LIBERTY...OR ABOUT 11
  MILES NORTH OF COFFEYVILLE...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR MOUND VALLEY AROUND 1240 PM CDT...
  NEAR PARSONS AROUND 105 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR LABETTE
COUNTY UNTIL 115 PM CDT.

LAT...LON 3729 9552 3714 9552 3731 9510 3737 9518

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 11:27 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 12, 11:27 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...EXTENDED FCST
NATIONAL WEATHER SERVICE WICHITA KS
1125 AM CDT SAT MAY 11 2002

EXTENDED FCST WED-SUN THINKING:
MADE VERY LITTLE CHANGES TO THE GOING FCST. THE MEDIUM RANGE MODELS
CONTINUE IN DECENT AGREEMENT WITH THE OVERALL PATTERN...SUGGESTING
WRN U.S. UPR TROUGH WL BE APPROACHING THE PLAINS THURS/FRIDAY. LOW
LVL MOISTURE WL BEGIN SURGING NWD TOWARD KS AS EARLY AS TUES
NIGHT...WITH PRESSURE FALLS TO THE LEE OF THE ROCKIES. THIS LEADS TO
A MARGINAL (SLIGHT) CHC FOR ELEVATED STORMS...SO PROBABLY WL KEEP IT
DRY TUES NIGHT FOR NOW. THE BETTER CHANCE FOR CONVECTION WL COME LATE
WED INTO FRIDAY...AS THE UPR TROF GETS CLOSER AND THE ATTENDANT
FRONTAL BOUNDARY MOVES INTO KS. TEMPS CLIMB A BIT ABOVE SEASONAL
NORMS WED-THURS...AND THEN TRENDING COOLER (60S) BEHIND FRONT
SATURDAY.

.ICT...NONE.

In the hours before

Local storm report, May 12, 10:50 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1050 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 AM    2 EAST ERIE               KS   .75 INCH HAIL
05/12/02   NEOSHO

BRW
Local storm report, May 12, 11:11 AM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1111 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0414 PM    CHEYENNE BOTTOMS          KS   TORNADO
05/11/02   BARTON                         TRAINED SPOTTER REPORTED

0415 PM    5 SE WILSON LAKE ST PARK  KS   60 MPH TSTM WIND GUST
05/11/02   LINCOLN

0434 PM    6 S ELLSWORTH             KS   TORNADO
05/11/02   ELLSWORTH                      LAW ENFORCEMENT REPORTED

0456 PM    4 E BUSHTON               KS   TORNADO
05/11/02   RICE                           LAW ENFORCEMENT REPORTED
                                          BRIEF TOUCHDOWN

0519 PM    1 N GENESEO               KS   .75 INCH HAIL
05/11/02   ELLSWORTH                      REPORTED BY CO-OP OBSERVER

0755 PM    1 E PENALOSA              KS   1.75 INCH HAIL
05/11/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER

0400 PM    1 W ELLSWORTH             KS   .75 INCH HAIL
05/11/02   ELLSWORTH                      REPORTED BY LAW
                                          ENFORCEMENT
Local storm report, May 12, 11:56 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1156 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    VARNER                    KS   .75 INCH HAIL
05/11/02   KINGMAN

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningICTReno61 min
May 11, 9:24 PM CDTSevere Thunderstorm WarningICTKingman66 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:48 AM CDTSevere Thunderstorm WarningICTLincoln57 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 2:38 AM CDTSevere Thunderstorm WarningICTNeosho67 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:17 PM CDTSevere Thunderstorm WarningICTElk43 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.